Q: I was wondering if someone could answer an odd question for me because the endocrinologist I started seeing didn’t have an answer at all. I am a 45 yr old female. I was born intersexed and was diagnosed at birth with adrenal genital syndrome from what I’ve been told. I was treated with prednisone and florinef from what I’ve been told until about age 12 to 14, I cannot quite remember when. I stopped taking the meds due to lack of insurance and money and felt fine. I started virilization when puberty hit. I have not had any health problems to speak of, had my gall bladder removed 6 yrs ago and had low potassium then.
I had diverticulitis about a year ago and someone noticed my adrenal glands were enlarged so my primary care doctor sent me to an endocrinologist. The endocrinologist diagnosed me with CAH. After following standard treatment for 3 months I had expected results. I have lived as a gay woman my entire life. I cannot foresee this changing. I have pretty much enjoyed the virilization. So, my question is: What are the health issues involved with not treating CAH? I understand I will not get specific answers and will not base any decisions on any answer I receive without further consulting my primary care doctor, a gynecologist and the endocrinologist I’ve been seeing. It seems to me that I have been in good health for 45 yrs and don’t want to fix something that is not broken.
If you don’t have an answer please tell me that also. Thank you for your time.
A: It sounds as if you are not a salt-waster (unless you eat salt constantly throughout the day), so the real issues would be from the lack of cortisol. You are probably able to produce some cortisol, but at the expense of a lot of ACTH production from your pituitary gland, which is causing enlargement of your adrenal glands. The extra stimulation of the adrenal cortex is causing the increase in androgens (testosterone and androstenedione), which gives you the virilization. If the virilization is not bothering you, then that in of itself does not necessarily require any treatment. The problem is that the extra testosterone places you at risk for polycystic ovaries and metabolic syndrome (high triglycerides, low HDL (the good cholesterol), insulin resistance, high blood pressure, etc.), in addition to increased cardiovascular risk. The high ACTH can also cause darkening of the skin and can sometimes cause adrenal tissue to develop in the ovaries (they look like tumors in the ovaries). Low cortisol can also make you feel very fatigued or light-headed. In the event of physical stress, such as a febrile illness, a traumatic injury, or surgery, you may not be able to mount enough cortisol to allow for full recovery, so you might benefit from stress-dose cortisol during those situations even if you opt not to take medication routinely.
If you work with your endocrinologist, you may be able to strike a balance where you replace the cortisol at a small dose that would give you just enough cortisol so you’re not at risk for an adrenal crisis, but not so much as to completely suppress your adrenal androgens.